Statins and Myasthenia

Abstract & Commentary

By Michael Rubin, MD, FRCP(C), Professor of Clinical Neurology, Weill-Cornell Medical College. Dr. Rubin reports the he is involved in grant/research support for Pfizer and is on the speaker's bureau of Athena Diagnostics.

Synopsis: Statins may cause worsening symptoms in patients with myasthenia gravis.

Sources: Oh SJ, Dhall R, Young A, et al. Statins may aggravate myasthenia gravis. Muscle Nerve 2008;38;1101-1107; De Sousa E, Howard J. More evidence for the association between statins and myasthenia gravis. Muscle Nerve 2008;38:1085-1086.

Do statins induce the development of myasthenia gravis, worsen pre-existing myasthenia, or do none of the above? To address this question, clinic charts of all myasthenic patients seen in the Neuromuscular Clinic at the University of Alabama (Birmingham) from January 2005 to June 2007 were reviewed. Any patient whose chart did not mention statin use was contacted by phone, questioned, and seen in follow-up for confirmation of history. Myasthenia gravis diagnosis was based on symptoms of fluctuating weakness, in the presence of either positive antibody titers (acetylcholine receptor antibodies or muscle-specific protein tyrosine kinase antibodies), decremental response on repetitive nerve stimulation study, or increased jitter on single-fiber electromyography. Myalgia complaints were elicited from the patient but myasthenic worsening was determined objectively on follow-up examination. Statin use was implicated as the cause of myalgia or myasthenia worsening if symptoms occurred within 4 months of statin administration, no other cause could be established, and symptoms improved with or without statin withdrawal.

Among 185 myasthenic patients seen during the study period, information on statin usage was available for 170, evenly divided between men and women. Mean age of myasthenia onset was 48.7 years, mean age of the study group was 58.7 years, and mean duration of myasthenia was 9.1 years. Ocular myasthenia was present in 15%. Statins were used by 54 patients (31%), and, compared to the non-statin group, all were older than age 40 and males were predominant. Among the statin group, 13% (n = 7) experienced myalgias, and 11% (n = 6) worsening of their myasthenia. None developed myopathy or myoglobinuria. Statin withdrawal resulted in resolution of myalgia within 2 months in all 7 affected, but 4 of 6 patients with myasthenia exacerbation required medical treatment for symptom improvement: Azathioprine and steroids for 1 patient; intravenous immunoglobulin (IVIG) for 2 patients; and tracheostomy, gastrostomy, plasmapheresis, and IVIG for the fourth patient. Worsening consisted of oculobulbar symptoms in 5 patients and limb weakness in 1 patient, requiring hospitalization in 2 patients. Symptoms began within 1-16 weeks of statin administration, both generalized and ocular myasthenia patients were susceptible, and all statin brands were invoked. The authors concluded that statins are safe but may worsen myasthenia symptoms.

Commentary

Design of this study did not permit the determination of whether statins precipitate new onset of myasthenia, but exacerbation of pre-existing myasthenia may be a concern. Possible mechanisms for this remain unclear. Inhibition of B-lymphocyte activation1 and inhibition of MHC class II antigen presentation, by impairing Ras superfamily ATPases,2 indicate that statins have an immunomodulatory effect on B cells in humans. In mice, they appear to have T cell effects as well.3 Mitochondrial dysfunction from endogenous depletion of coenzyme Q10 is another possible mechanism.4 Surprisingly, in pilot studies, statins may be of therapeutic value in treating autoimmune disease, such as multiple sclerosis.5 Fortunately, non-hydroxy coenzyme A reductase inhibitors may be used in place of statins if statin myopathy or myasthenia exacerbation occurs.6

References

1. Rudich SM, Mongini PK, Perez RV, et al. Transplant Proc 1998;30:992-995.

2. Ghittoni R, Napolitani G, Benati D, et al. Eur J Immunol 2006;36:2885-2893.

3. Koido S, Hara E, Homma S, et al. J Immunol 2007;178:3613-622.

4. Cartwright MS, Jeffery DR, Nuss GR, et Neurology 2004;63:2188.

5. Neuhaus O, Hartung NP. Expert Rev Neurother 2007;7:547-556.

6. Florentin M, Liberopoulos EN, Elisaf MS. Int J Clin Prac 2008;62:88-96.